• Reviewed on 7/12
    By Dr. Alam


    • Rafeul Alam, MD

      Rafeul Alam, MD, PhD
      Dept. of Medicine
      Chief, Division of Allergy & Clinical Immunology


      View full profile

Anaphylaxis: Anaphylaxis-Like Reactions


When exposed to a foreign substance, some people suffer reactions identical to anaphylaxis, but no allergy (IgE antibody) is involved. These reactions are called anaphylactoid (meaning anaphylaxis-like) reactions.

While the immune system must be "primed" by previous exposure to cause anaphylaxis, anaphylactoid reactions can occur with no previous exposure at all. An example of something that can bring on this kind of reaction is radiographic contrast material. This is the dye injected into arteries and veins to make them show up on an X-ray.

Although the mechanism of an anaphylactoid reaction is different, the treatment is the same as for anaphylaxis.

More Anaphylaxis-Like Reactions Information
Back to Anaphlyaxis
Bookmark and Share

Allergy Treatment Programs

At National Jewish Health, some of the nation's best doctors work with patients to help alleviate and manage allergy symptoms.

Learn more.

Sign Up for e-Newsletters

Enter your email address to receive health tips, recent research findings and news about National Jewish Health.